Forum

Problems with Avonex

Hello,

I have been experiencing issues with injecting Avonex into my left leg. It started in August when I noticed the muscle had a mild sunken in appearance and it was also very painful. My Nurse advised to use my right leg for 4 weeks to see if the left leg improved. Well, that 4 weeks ended on Monday, so I again contacted my Nurse to say I still had pain and I would really rather not inject into that leg. She said to keep using my right leg. (I have been on it for nearly 3 years)

I will do as I’m advised but I am really worried the same will happen to my right leg and I am really surprised that an offer of swapping to another drug hasn’t been put on the table.

What I would like to ask is, would you ask the Neuro for a sub cutaneous injection now (I have my annual review next month). The thought of using the same leg for the next couple of months is making me really anxious and I’m confused as to why I am being kept on a drug that has caused problems.

Sam xx

Yes, you could easily swap to Plegridy which is also beta-interferon 1a (like Avonex) and is given fortnightly by subcutaneous injection. Or better still ask to swap to a non-injectable like Tecfidera. It has a lower expected relapse rate than any of the beta interferons.

Sue

Thank you Sue. Plegridy sounds good, I will just have to be more assertive and ask for a change.

Sam